North Carolina, 2003Lightning Strike in North Carolina, April 7, 2003
April 7, 2003 · NWS ILM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 7, 1:32 PM EST, 28 minutes earlier.
Area forecast discussion, Apr 7, 1:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
232 PM EDT MON APR 7 2003
FIRST WAVE OF RAIN AND T-STORMS WILL BE CLEARING THE AREA LATER THIS
AFTERNOON. WITH THE EXCEPTION OF HEAVIER SHOWERS AFFECTING THE
SOUTHERN COUNTIES...MOST OF MY CWA SEE ONLY LIGHT PRECIPITATION
OVERNIGHT. MODEL/MOS TEMPERATURES ARE NOT MUCH HELP WITH THE COLD
POOL OVER THE NW 1/2 OF THE CWA HOLDING FIRM. NEXT WAVE OF LOW PRES
IN THE LONG WAVE TRAIN WILL BRING A SHOT FOR SUBSTANTIAL RAINFALL
TUESDAY AFTERNOON AND EVENING. THERE IS DISAGREEMENT ON HOW FAST
THIS IMPULSE MOVES EAST - THE GFS ROCKETS IT OFF THE COAST BY
TOMORROW NIGHT BUT THE ETA ONLY SLOWLY MOVES IT OUT ABOUT 12 HOURS
SLOWER. ETA SOLUTION COULD SPELL MUCH MORE RAINFALL ACCUMULATIONS
DUE TO ITS SLOWER MOVEMENT. UP UNTIL YESTERDAY WE HAVE HAD ALMOST A
WEEK OF DRY WX AND PROGGED QPF TOTALS THIS WEEK DO NOT PRESENT A
THREAT FOR SIGNIFICANT FLOODING.
COASTAL LOW DEVELOPMENT WILL OCCUR LATE WED OFF THE GA COAST. THE
LOW HAD BEEN PROGGED TO MOVE N/NE ALONG THE COAST AND MOVE EAST OF
ILM. CURRENT GFS AND ECMWF PROGS NOW SHOW THE LOW BEING PULLED MORE
N/NW BACK UNDER THE DEVELOPING UPPER SYSTEM AND CROSSING THE NC
COAST. WILL KEEP HIGH (LIKELY TO OCCASIONALLY CATEGORICAL ALONG THE
COAST) POPS IN THE FORECAST THRU THURSDAY WITH POPS TAPERING OFF
FROM SOUTH TO NORTH THURSDAY NIGHT AND FRIDAY. GENERALLY WENT BELOW
MAV/MEX TEMPERATURES THROUGH THE MEDIUM RANGE AND CLOSER TO NCEP
MANUAL SFC PROGS.
LATE FRIDAY THROUGH MONDAY SHOULD FEATURE CLEAR SKIES AND MODERATING
TEMPERATURES.
MARINE: AREAS OF CONVECTION WILL CONTINUE TO AFFECT THE WATERS
THROUGH THE REMAINDER OF THE AFTERNOON INTO THIS EVENING. WEAK LOW
WILL SPIN-UP ACROSS NE NC THEN SHIFT OFF THE MID-ATLC COAST THIS
EVENING. THE OLD FRONT WILL BE ABLE TO SLIP S ACROSS THE WATERS AND
BECOME QUASI-STNRY UNTIL ANOTHER FRONTAL WAVE RIDES ALONG THE FRONT
FROM THE DEEP S TO THE CAROLINA COASTAL PLAIN DURING WED. BIG
QUESTIONS LINGER W/ THE STRENGTH AND PROGRESSION OF THE COASTAL LOW
DURING THU. THE GFS REMAINS STRONGER...AND IN ADDITION THERE ARE
TIMING DIFFERENCES WITH THE PRECEDING WAVE. GIVEN CUT-OFF UPPER LOW
FAVOR A SLOWER SOLN W/ THE SFC LOW WRAPPING UP INTO NC THEN
EVENTUALLY MOVING OFF THE MID-ATLC COAST LATE FRI NIGHT OR EARLY SAT
MORNING. OFFSHORE FLOW WILL BECOME PREVALENT DURING FRI...POSSIBLY
BY FRI NIGHT W/ A WEAKENING PRES GRAD BY THIS WEEKEND.
PRELIMINARY NUMBERS...SEE CCFILM FOR FINALS
ILM 56 66 54 59 / 60 90 90 80
LBT 48 60 48 56 / 50 100 100 70
FLO 51 61 50 56 / 60 100 100 70
MYR 58 68 55 59 / 70 100 100 80
.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO S SANTEE RIVER.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.
PUBLIC: TRA
MARINE: SRP
Hazardous weather outlook, Apr 7, 2:55 AM EST, 11 hours 5 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-071445-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
355 AM EDT MON APR 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION TODAY AS A FRONTAL BOUNDARY OFFSHORE MOVES NORTH AND INLAND.
AREAS OF LIGHT RAIN WILL OCCUR TONIGHT AS THE FRONTAL BOUNDARY DROPS
BACK TO THE SOUTH AND INTO THE ATLANTIC WATERS BY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SLOW MOVING UPPER SYSTEM IS FORECAST TO AFFECT THE AREA TUESDAY
THROUGH FRIDAY. AS THIS SYSTEM EVOLVES AT THE SURFACE...THERE IS A
POTENTIAL FOR ABOVE NORMAL TIDES WEDNESDAY INTO THURSDAY. THESE
TIDES MAY REACH THRESHOLDS THAT COULD POSSIBLY CAUSE COASTAL
FLOODING...OVERWASH AND BEACH EROSION. FORTUNATELY ASTRONOMICAL
TIDES ARE BETWEEN A NEW AND FULL MOON. THERE ARE STILL SOME
QUESTIONS AS TO THE STRENGTH...POSITIONING AND MOVEMENT OF THIS
SYSTEM AND WILL BE CLOSELY MONITORED.
THERE IS ALSO A POTENTIAL FOR 2 TO 4 INCH TOTAL RAINFALL AMOUNTS
TUESDAY THROUGH FRIDAY. THESE TOTALS MAY CAUSE AREA RIVERS THAT HAVE
RECENTLY RECEDED BELOW FLOOD STAGE...TO ONCE AGAIN RISE ABOVE THEIR
BANKS. SEE THE LATEST RIVER FLOOD FORECASTS ISSUED BY THE NATIONAL
WEATHER SERVICE WILMINGTON NC.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
HOEHLER
Lightning, New Hanover
- When
- April 7, 2:00 PM EST
- Where
- New Hanover County, Wrightsville Beach
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Lightning started a fire at a large oceanfront home in Wrightsville Beach.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Alabama, April 7, 20031 death · $442,000 · 11 events
- Rip Current in Florida, April 7, 20031 death · 1 event
- Flash Flood in Louisiana, April 7, 20031 death · 1 event
- Tornadoes and Hail in Louisiana, April 7, 2003$125,000 · F1 · 3 events
- Flood in Alabama, April 7, 2003$335,000 · 1 event
- Tornado in Mississippi, April 7, 2003$100,000 · F1 · 1 event
- Hail in Texas, April 7, 2003$67,000 · 1.75 in hail · 18 events
- Ice Storm in Maryland, April 7 to 8, 2003$100,000 · 1 event
- Damaging Wind in Mississippi, April 7, 2003$50,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Alabama, April 7, 2003$35,000 · 1 in hail · 2 events
- Flash Flooding and Hail in Georgia, April 7, 2003$25,000 · 1 in hail · 5 events
- Damaging Wind in Louisiana, April 7, 2003$28,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353595.